Medindia

X

Big No to Combining Blood Thinners With Acid Reflux Tablets After a Heart Attack

by Dr. Sania Siddiqui on  June 4, 2011 at 3:17 PM Health In Focus   - G J E 4
Heart attack patients who are given a blood thinner (aspirin) and a proton pump inhibitor (PPI) like omeprazole or pantoprazole maybe at increased risk of getting another cardiovascular event, as per a new study.
Big No to Combining Blood Thinners With Acid Reflux Tablets After a Heart Attack
Big No to Combining Blood Thinners With Acid Reflux Tablets After a Heart Attack
Advertisement

Usually, as a course of treatment, patients are given aspirin to inhibit platelet aggregation after a first heart attack as a blood thinning agent to help reduce the risk of another heart attack. Along with, several doctors prescribe PPIs (proton pump inhibitors, drugs used to help prevent gastric acid reflux) as well for the prevention of peptic ulcers in patients treated with aspirin.

Advertisement
The study team, led by Dr. Mette Charlot of Copenhagen University Hospital, Denmark studied a large number of patients admitted to the hospital with their first episode of myocardial infarction. A total 19,925 patients were prescribed aspirin within 30 days of discharge and excluded the ones who took clopidogrel (an antiplatelet/clotting agent). Of these, 4306 were prescribed for pump inhibitor (PPI) within one year.

During the follow-up, 3366 out of the 19,925 patients experienced recurrent MI, stroke, or even death following a cardiovascular event.

Study reports indicated that the overall rate of adverse Cardiovascular Events (CV) was significantly much higher among patients who were taking aspirin and a PPI, than in those who took aspirin alone. This also holds true for each of the three adverse events analyzed separately.

In their discussion, Dr. Charlot noted that recent studies found that patients taking PPIs had a reduced platelet response to aspirin, which is a strong possibility for the higher rate of CV events observed in PPI-treated patients in the current study. Other explanations include an impact of PPIs on gastric pH, resulting in lower aspirin bioavailability.

The author further added that, "The findings also have important implications for the ongoing debate regarding a potential interaction between PPIs and clopidogrel. Interestingly, our study found an increased CV risk associated with PPIs independent of clopidogrel use".

British Medical Journal reported that investigators call for further studies in this area to explore a possible pharmacologic interaction between PPIs and aspirin, which if confirmed would have significant clinical implications.

Reference article:

http://www.bmj.com/content/342/bmj.d2690.full.pdf

Source: Medindia
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All